50ºF

People in Lynchburg area may be dying from heroin laced with elephant tranquilizer

A tiny dose of this drug can be fatal

A heroin user prepares to inject himself on March 23, 2016 in New London, CT. Communities nationwide are struggling with the unprecidented heroin and opioid pain pill epidemic. (Photo by John Moore/Getty Images)

LYNCHBURG, Va. – Multiple people in the Lynchburg area have died in recent days, possibly from heroin laced with carfentanil, according to the Lynchburg Fire and Police departments.

Carfentanil is a synthetic opioid intended to tranquilize large animals such as horses and elephants, according to the Center on Addiction.

Because it is designed for large animals and not people, its potency is far greater than most other opioids.

It is 10,000 times stronger than morphine, and up to 100 times more potent than fentanyl, a drug that itself is 50 times more powerful than heroin.

“Opioid use has reached alarming proportions and the lacing of heroin with a drug like carfentanil not only endangers the lives of the users, it also is hazardous to emergency responders," said Lynchburg Fire Department Interim Deputy Chief Heather Childress.

Carfentanil can be absorbed through the skin, inhaled accidentally in its powder form, or ingested, which makes it dangerous not only to users, but also to those who come into contact with it.

A tiny dose of this drug – no larger than a grain of salt – can be fatal.

“The public should be aware of the existence of this drug and the real potential that its use will lead to death. No high is worth losing your life over,” Childress said.

Anyone who believes they may be in possession of carfentanil-laced heroin should contact their local law enforcement agency immediately.


About the Author: